Utah, 2012

Winter Storm and High Wind in Utah, March 6 to 7, 2012

March 6 to 7, 2012 · NWS SLC · 5 events in 4 counties and zones

A potent cold front brought gusty winds and widespread areas of snow to Utah. The strongest winds occurred along and just behind the front, especially across the west deserts and the favored areas of southwest Utah.

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A potent cold front brought gusty winds and widespread areas of snow to Utah. The strongest winds occurred along and just behind the front, especially across the west deserts and the favored areas of southwest Utah. The heaviest snow fell over the Tooele Valley and western potions of the Salt Lake Valley, as lake-effect snow squalls developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 6, 11:01 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 6, 11:01 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1101 AM MST TUE MAR 6 2012

.SYNOPSIS...A COLD AND MOIST PACIFIC STORM SYSTEM WILL MOVE ACROSS
THE AREA LATE TODAY THROUGH WEDNESDAY NIGHT. HIGH PRESSURE WILL
DEVELOP OVER THE AREA AGAIN LATE IN THE WEEK.

&&

.DISCUSSION...MORNING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
SHOW AN UPPER TROUGH DIGGING INTO THE GREAT BASIN...WITH PRIMARY
SHORTWAVE CURRENTLY CROSSING THE SIERRA CREST OF NORTHERN
CA...WHILE UPPER LOW TO THE NORTH SLOWLY DROPS SOUTHWARD ACROSS
EASTERN OREGON. ASSOCIATED COLD FRONT STRETCHES FROM SOUTHERN ID
INTO NORTHEAST NV...WITH DOWNSTREAM PRESSURE TROUGH EXTENDING
ACROSS NORTHWEST UT.

MOST IMMEDIATE CONCERN TODAY ARE PRE-FRONTAL WINDS ACROSS CENTRAL
AND SOUTHERN UT. TIGHTENING SOUTHERLY GRADIENT AHEAD OF
APPROACHING COLD FRONT COUPLED WITH INCREASING FLOW ALOFT AND
RELATIVELY DEEP MIXING SHOULD BRING STRENGTHENING GUSTS THIS
AFTERNOON THROUGH THIS EVENING. GOING HIGH WIND WARNINGS ACROSS
THE WESTERN VALLEYS...AND WIND ADVISORIES FURTHER EAST WHERE THE
FLOW IS EXPECTED TO REMAIN A BIT WEAKER LOOK IN GOOD SHAPE.

SURFACE FRONT LOOKS TO CROSS NORTHWEST UT DURING THE AFTERNOON
HOURS...SLOWING ITS EASTERN PROGRESS AS IT DOES SO UPPER LOW DROPS
INTO THE GREAT BASIN. HOW FAR EAST THIS FRONTAL ZONE PROGRESSES IS
THE PRIMARY FORECAST PROBLEM TODAY...AND WILL DETERMINE WHETHER
ASSOCIATED SNOWBAND STALLS ACROSS THE WASATCH FRONT...OR FURTHER
WEST ACROSS THE WEST DESERTS.

NORTHERN CA SHORTWAVE TO DIG INTO THE SOUTHERN GREAT BASIN THIS
EVENING...INDUCING CYCLOGENESIS ALONG FRONTAL BOUNDARY ALONG THE
UT/NV BORDER. THIS RESULTANT SURFACE LOW IS EXPECTED TO RIDE EAST
ALONG FRONTAL BOUNDARY INTO EASTERN UT BY LATE TONIGHT...WITH A
BAND OF SNOW DEVELOPING TO THE NORTHWEST OF THIS TRACK...WITHIN
STRENGTHENING WARM ADVECTION REGIME ALONG DEEPER BAROCLINIC ZONE
OVERNIGHT THROUGH WEDNESDAY MORNING.

EXACTLY WHERE THIS SNOW BAND SETS UP ACROSS NORTHERN UT IS
UNCERTAIN AT THIS TIME...WITH 12Z NAM KEEPING THIS DEEPER
BAROCLINIC ZONE FURTHER WEST PRIMARILY IMPACTING THE WEST DESERT
SOUTHWARD INTO CENTRAL UT...WHILE THE 12Z GFS PUSHES THIS ZONE
FURTHER EAST...DEVELOPING SNOWFALL INTO THE WASATCH FRONT
OVERNIGHT THROUGH WEDNESDAY MORNING.

AT THIS POINT THERE IS SOME POTENTIAL FOR HEAVY SNOW ALONG THE
WASATCH FRONT TONIGHT WHICH COULD IMPACT TRAVEL THROUGH WEDNESDAY
MORNING...HOWEVER CONFIDENCE IS NOT HIGH AT THIS TIME ON WHERE
EXACTLY THIS HEAVY SNOW WILL DEVELOP ACROSS THE NORTH.

WHAT DOES APPEAR MORE CERTAIN IS HEAVY SNOW ACROSS CENTRAL AND
SOUTHWEST UT ALONG THIS FRONTAL BOUNDARY TONIGHT...IN CLOSER
PROXIMITY TO EJECTING SHORTWAVE. GOING WINTER WEATHER HEADLINES
FOR THESE AREAS LOOK GOOD AT THIS TIME. ADDITIONALLY MAY NEED TO
CONSIDER BOOSTING POPS ACROSS EASTERN VALLEYS WEDNESDAY WITHIN
WRAP AROUND PRECIP.

WILL LIKELY SEE GUSTY POST FRONTAL WINDS ACROSS NORTHWEST UT ALONG
THE I-80 CORRIDOR OVERNIGHT...AND GOING WIND ADVISORY LOOKS IN
GOOD SHAPE FOR NOW.

WILL CONTINUE TO MONITOR SATELLITE/OBJECTIVE ANALYSIS TRENDS...AND
NEW MODEL DATA CLOSELY...AND HOPEFULLY HAVE A BETTER FEEL FOR
EXPECTED OUTCOME FOR NORTHERN UT BY THIS AFTERNOON. FOR NOW WILL
UPDATE LEGACY PRODUCTS TO REMOVE MORNING WORDING AND FRESHEN UP
WIND/WINTER STATEMENTS.

&&

.AVIATION...AT THE SLC TERMINAL...GUSTY SOUTH WINDS WILL CONTINUE
THROUGH 20Z TO 21Z. WINDS WILL THEN SHIFT TO THE NORTH...BECOMING
GUSTY FROM THE NORTH BETWEEN 23Z AND 24Z. WHEN SURFACE WINDS SHIFT
TO THE NORTH...UPPER LEVEL WINDS WILL STILL REMAIN FROM THE
SOUTHWEST...AND STAY SOUTHERLY THROUGH 00Z. AS A RESULT...THERE IS
THE POTENTIAL FOR LOW LEVEL WIND SHEAR FOR A PERIOD BETWEEN 21Z TO
00Z. PRECIP IS EXPECTED TO DEVELOP TONIGHT...WITH AN INCH OF
ACCUMULATING SNOW ON UNTREATED RUNWAYS. HOWEVER...THERE IS A 40
PERCENT CHANCE THAT UP TO 3 INCHES OF SNOW WILL FALL AT THE
TERMINAL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR
     UTZ013-014-019>021.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM MST
     WEDNESDAY FOR THE WEST DESERTS FROM I-80 SOUTH IN UTZ005.

     WIND ADVISORY UNTIL 4 PM MST WEDNESDAY FOR UTZ005.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 11 PM MST
     WEDNESDAY FOR UTZ517-518.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR UTZ015-016.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST
     WEDNESDAY FOR UTZ015-016.

WY...NONE.
&&

SEAMAN/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 6, 6:10 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST TUE MAR 6 2012

UTZ001>016-019>021-517-518-WYZ021-071330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
610 AM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL DEVELOP ACROSS SOUTHERN AND CENTRAL UTAH
THIS AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM. THE
ASSOCIATED COLD FRONT WILL MOVE ACROSS NORTHERN AND WESTERN UTAH
THIS AFTERNOON AND EVENING. THIS IS EXPECTED TO PRODUCE A PERIOD
OF PRECIPITATION WITH SNOW LEVELS FALLING TO THE VALLEY FLOORS BY
THIS EVENING. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT.

SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED ACROSS PORTIONS OF
WESTERN UTAH...MAINLY FROM JUST SOUTH OF I-80 TO IRON COUNTY THIS
EVENING AND OVERNIGHT. IN ADDITION...HEAVY SNOW WILL START TO
DEVELOP ACROSS THE SOUTHERN AND CENTRAL MOUNTAINS TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PRECIPITATION WILL CONTINUE TO FILL IN ACROSS THE SOUTH
AND EAST WEDNESDAY AS THE STORM TRACKS ACROSS THE AREA. LOCALLY
SIGNIFICANT SNOWFALL IS EXPECTED ACROSS THE SOUTHERN AND CENTRAL
MOUNTAINS.

GUSTY CANYON WINDS ARE ALSO POSSIBLE ALONG THE WASATCH FRONT
WEDNESDAY THROUGH WEDNESDAY NIGHT...AS WELL AS IN WASHINGTON
COUNTY WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

3 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
March 6, 1:45 PM MST to 4:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$15,000
Reported by
Mesonet

Peak wind gusts across the Great Salt Lake Desert and Mountains included 66 mph at the I-80 at Milepost 1 sensor, 64 mph at the Wendover Point of Entry, 63 mph at Wendover Peak, and 60 mph at the I-80 at Milepost 29 sensor. In addition, a semitrailer was blown over on Interstate 80 near milepost 2.

High Wind, Southwest Utah

When
March 6, 2:03 PM MST
Where
Southwest Utah forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Strong prefrontal winds were observed in southwest Utah, with the Enterprise RAWS recording a maximum wind gust of 65 mph.

High Wind, Southern Wasatch Front

When
March 6, 4:30 PM MST to 6:30 PM MST
Where
Southern Wasatch Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Strong wind gusts occurred on the Utah Valley side of Point of the Mountain, with peak recorded gusts of 62 mph at Pioneer Crossing and 58 mph at Lehi.

Winter Storm, Salt Lake and Tooele Valleys

When
March 6, 5:00 PM MST to March 7, 2:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

Storm totals across the Salt Lake and Tooele valleys included 8 inches of snow in Tooele, 7 inches of snow in Magna, and 6 inches of snow in West Jordan.

Winter Storm, Southwest Utah

When
March 6, 7:00 PM MST to March 7, 4:00 PM MST
Where
Southwest Utah forecast zone
Reported by
Mesonet

Heavy snow and strong winds combined to create hazardous conditions across southwest Utah. Areas near Cedar City received a storm total of 5 inches new snow, and the Milford ASOS recorded a maximum wind gust of 60 mph as the cold front passed through the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371832, 371831, 371834, 371833, 371827.